New Jersey, 2019

Damaging Winds in New Jersey, August 22, 2019

August 22, 2019 · NWS PHI · 12 events in 4 counties and zones

A strong cold front moved across the mid-Atlantic on August 22, leading to the final day of a stretch of several consecutive days of active weather. A combination of moderate instability and shear along with lift from the front as well as a passing upper level disturbance led to scattered to widespread thunderstorms developing during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong cold front moved across the mid-Atlantic on August 22, leading to the final day of a stretch of several consecutive days of active weather. A combination of moderate instability and shear along with lift from the front as well as a passing upper level disturbance led to scattered to widespread thunderstorms developing during the afternoon and evening. Some storms became strong to severe, producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 22, 2:54 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 22, 2:54 PM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
354 PM EDT Thu Aug 22 2019

.SYNOPSIS...
A slow moving cold front will track through the forecast area
tonight into Friday. The front will settle well to our south through
early next week as high pressure builds to our north. The high will
retreat northward on Wednesday as low pressure lifts northward off
the eastern seaboard and a cold front approaches the region from the
west. The cold front is then forecast to move into the Mid-Atlantic
region late next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A cold front extended southwestward from northern New England,
across northern and western Pennsylvania, to the middle Mississippi
River Valley at mid afternoon. The boundary will continue to sink to
the south and through much of our region overnight.

An initial batch of showers associated with a mid level impulse was
passing across far northern New Jersey around 3:30 PM. It will move
through the lower Hudson River Valley and into southern New England.
Meanwhile, a line of showers and thunderstorms was developing along
the cold front in north central and western Pennsylvania. It is not
expected to reach Berks County, the Poconos and the Lehigh valley
until around sunset.

We continue to expect locally heavy rain and gusty winds with the
showers and thunderstorms this evening. They are forecast to
progress slowly to the southeast, reaching the Interstate 95
Corridor late this evening.

Once we get close to and past midnight, the showers and
thunderstorms are expected to weaken as conditions stabilize a bit.
The precipitation is not anticipated to reach southern Delaware and
far southern New Jersey until after midnight. By that time, much of
the lightning activity should have dissipated.

A southwest to west wind around 5 to 10 MPH is expected to become
light and variable around the time of the frontal passage before
settling into the northwest and north around 5 to 10 MPH in its
wake. Tonight's low temperatures are forecast to range from the
upper 50s in the Poconos to around 70 on the coastal plain of the
upper Delmarva and southern New Jersey.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The cold front is forecast to extend across far southern New Jersey,
central Delaware and adjacent areas of northeastern Maryland around
daybreak on Friday. It expected expected to drift southward,
reaching the Virginia Capes late in the day. The slow movement of
the boundary will translate into a very gradual improving trend from
north to south in our region on Friday.

We will keep a chance of showers from the Philadelphia metropolitan
area and southern New Jersey southward for Friday morning. We will
limit the mention of showers to areas from about Dover DE and Ocean
City NJ southward for the afternoon. It appears as though any
substantial instability will have drifted to our south by Friday
morning, so we will not include any thunder.

It should remain mostly cloudy across northeastern Maryland,
Delaware and southern New Jersey through the day. However, some
clearing from the northwest and north is anticipated for eastern
Pennsylvania, and for northern and central New Jersey.

The wind is expected to be from the northwest and north around 10
MPH. Temperatures will be considerably cooler than those of recent
days with highs mostly in the 80 degree neighborhood. Readings will
likely not get above the lower and middle 70s in the elevated
terrain on the Poconos and far northern New Jersey.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The long term forecast will begin with below normal
temperatures and more comfortable dewpoints and end with normal
to above normal temperatures and greater chances of convectively
driven precipitation.

For Friday night, lingering showers and thunderstorms could remain
across southern New Jersey, and southern Delaware and Maryland. PW
values remain near 2.0 inches, so some locally heavy rain is
possible.

Saturday could end up the better of weekend days as high pressure
builds well to our north across eastern Canada and winds just start
to turn onshore. Temperatures will be below normal.

The period between Sunday and Tuesday, could see more cloud cover
and light precipitation. This is due to a persistent onshore flow.
Guidance, for a couple of days now, is showing precipitation for
this period. However onshore flow can manifest itself in a number
ways...low clouds, fog, drizzle or light rain. At a minimum, expect
some cloud cover along the coastal plain.

As we move into Wednesday and Thursday, unsettled weather should
return to the area. An area of low pressure is forecast to be
lifting northward offshore of the east coast, while a cold front
approaches from the west. Showers and thunderstorms are likely to
develop as the cold front nears the forecast area.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...Mainly VFR. However, conditions will lower to MVFR and IFR
in showers and scattered thunderstorms. The thunderstorms may bring
locally heavy rain and isolated strong wind gusts. West to southwest
wind around 10 knots becoming northwest to north 5 to 10 knots.

Friday...Mainly VFR. A chance of showers, mainly from the KPHL area
southward. Northwest to north wind 5 to 10 knots.

OUTLOOK...

Friday night...VFR except MVFR possible across southern NJ, southern
DE, and the Eastern Shore of MD due to showers and thunderstorms. N
to NE winds mainly 5 to 10 kts.

Saturday-Saturday night...Mainly VFR conditions expected. MVFR
conditions possible at KACY and KMIV Saturday night as an onshore
flow generates some clouds. Winds generally NE 5-10 knots.

Sunday...Mainly VFR conditions expected. MVFR conditions possible at
KACY and KMIV as an onshore flow generates some clouds/drizzle/light
rain. NE winds 5-10 kts with gusts up to 20 knots possible.

Sunday night-Tuesday...More widespread MVFR conditions developing
with the persistent onshore flow. E to NE winds 5-10 kts with gusts
up to 20 kts possible.

&&

.MARINE...
A south to southwest wind 10 to 15 knots this evening, becoming
northwest to north around 10 knots overnight. North wind around 10
knots on Friday, becoming variable 10 knots or less late in the day.
Waves on our ocean waters are forecast to be around 2 to 3 feet.
Waves on Delaware Bay are expected to be 2 feet or less.

OUTLOOK...

Friday night-Saturday...Sub-SCA conditions expected much of the
period. Low end SCA conditions possible late Saturday.

Saturday night...Low end SCA conditions possible due to long fetch E
to NE winds developing.

Sunday-Tuesday...A prolonged low end SCA may be needed through the
period as long fetch E to NE winds persist.

RIP CURRENTS...

A south to southwest wind 10 to 15 MPH is forecast into this
evening. Breaking waves around 3 feet are anticipated along with a
medium period southerly swell. There is a low risk for the
development of dangerous rip currents.

A northerly wind around 10 MPH is expected for Friday. Breaking
waves around 2 to 3 feet are likely along with a medium period
southerly swell. Again, a low risk is forecast.

A long duration northeast to east wind is expected for the weekend
and into the early part of the new week. As a result, we are
anticipating a prolonged period with an enhanced risk for the
development of dangerous rip currents from Saturday through at
least Tuesday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Kruzdlo
Near Term...Iovino
Short Term...Iovino
Long Term...Kruzdlo
Aviation...Iovino/Kruzdlo
Marine...Iovino/Kruzdlo
Hazardous weather outlook, Aug 22, 2:37 PM EST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
337 PM EDT Thu Aug 22 2019

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-231945-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
337 PM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms, capable of producing locally
strong wind gusts, heavy rainfall and localized flooding, this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-024>026-231945-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
337 PM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms tonight capable of producing
locally strong wind gusts, heavy rainfall and localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-231945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
337 PM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms tonight may produce strong wind gusts and
hazardous conditions.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 22, 4:49 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
549 PM EDT Thu Aug 22 2019

PAZ054-222215-
Carbon-
549 PM EDT Thu Aug 22 2019

...A STRONG THUNDERSTORM WILL AFFECT CARBON COUNTY...

At 548 PM EDT, a strong thunderstorm was located over West Hazleton,
or over Hazleton, moving east at 35 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lehighton, Palmerton, Jim Thorpe, Nesquehoning, Weatherly, New
Mahoning, Beltzville State Park, Penn Forest Reservoir,
Albrightsville, Christmans, Lake Harmony, Lansford, Summit Hill,
Bowmanstown, Beaver Meadows, Parryville, Weissport, Trachsville,
Weissport East and Tresckow.

This includes Interstate 80 in Pennsylvania between mile markers 277
and 282, and near mile marker 286.

LAT...LON 4108 7560 4096 7555 4095 7557 4086 7551
      4074 7575 4075 7579 4083 7590 4091 7599
      4101 7573 4105 7577 4107 7577
TIME...MOT...LOC 2148Z 272DEG 31KT 4096 7600

NC
Local storm report, Aug 22, 5:54 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
654 PM EDT THU AUG 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     JIM THORPE              40.88N 75.73W
08/22/2019                   CARBON             PA   PUBLIC

            TREE AND WIRES DOWN. TIME ESTIMATED FROM
            RADAR.

&&

SFJ

The radar

The Philadelphia radar (KDIX), 109 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 22, 5:59 PM EST
Where
Warren County, 1.42 mi SSE of Martins Creek Station
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.753, -75.135

Trees and power lines were downed near Belvidere Rd and Harmony Station Rd. Time estimated from radar.

Thunderstorm Wind, Warren

When
August 22, 6:17 PM EST
Where
Warren County, 1.79 mi SSW of Oxford
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.778, -75.017

Trees and wires were downed near Brass Castle Rd and Hartmans Corner Rd. Time estimated from radar.

Thunderstorm Wind, Morris

When
August 22, 6:23 PM EST
Where
Morris County, 3.43 mi WSW of Budd Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.860, -74.790

Trees and wires were downed near Old Mine Hill Rd. Time estimated from radar.

Thunderstorm Wind, Hunterdon

When
August 22, 6:30 PM EST
Where
Hunterdon County, 0.73 mi NW of Hoffmans
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.707, -74.861

Trees and wires were downed near Hoffmans Crossing Rd and Raritan River Rd. Time estimated from radar.

Thunderstorm Wind, Morris

When
August 22, 6:30 PM EST
Where
Morris County, 3.13 mi N of Schooleys Mtn
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
40.845, -74.811

A tree was downed near the intersection of US-46 near Hearthstone Rd. Time estimated from radar.

Thunderstorm Wind, Hunterdon

When
August 22, 6:31 PM EST
Where
Hunterdon County, 0.87 mi SE of Hoffmans
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.690, -74.840

Trees and power lines were downed near Cokesbury Califon Rd. Time estimated from radar.

Thunderstorm Wind, Morris

When
August 22, 6:36 PM EST
Where
Morris County, 2.07 mi S of Chester
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.750, -74.680

An mPing report of thunderstorm wind damage.

Thunderstorm Wind, Morris

When
August 22, 6:47 PM EST
Where
Morris County, 1.08 mi SSW of Brookside
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.765, -74.555

Trees and wires were downed near Leddel Rd just south of Teme Wick Rd. Time estimated from radar.

Thunderstorm Wind, Somerset

When
August 22, 6:47 PM EST
Where
Somerset County, 1.56 mi NW of Bernardsville
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.737, -74.590

Trees and wires were downed near Ballantine Rd northeast of Claremont Rd. Time estimated from radar.

Thunderstorm Wind, Morris

When
August 22, 7:00 PM EST
Where
Morris County, 2.05 mi SE of Green Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.706, -74.427

Trees and wires were downed near Nicholson Dr and Sunset Dr. Time estimated from radar.

Thunderstorm Wind, Morris

When
August 22, 7:00 PM EST
Where
Morris County, 1.39 mi NNE of Chatham
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.747, -74.386

Trees and wires were downed near Van Doren Ave and Clark St. Time estimated from radar.

Thunderstorm Wind, Morris

When
August 22, 7:00 PM EST
Where
Morris County, 0.99 mi NNE of Florham Park
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.783, -74.391

Trees and wires were downed near the intersection of Kice Rd and Deerfield Dr. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841189, 841190, 841193, 841197, 841199, 841200, 841201, 841204, 841205, 841206, 841207, 841209.